While a lot of people associate acetaminophen with Tylenol, they may not realize that there over over 600 medications that contain it, from OTC cold medications and pills to alleviate menstral cramps, etc.to hard care prescription painkillers such as hydrocodone and vicodin, etc. As a result, some of consumers (especially those who combine medications for different ailments) may actually end up taking a lot more than the safety limit of 325 mg per dose recommended by the FDA.
Although higher doses may alleviate pain, taking too much acetaminophen can lead to liver failure, liver transplant, and death.
Common symptoms of acetaminophen overdoses include: stomach pain, nausea, sweating, vomiting, diarrhea, irritability, loss of appetite, jaundice and even convulsions or coma. While these may not show up until 12 or more hours after the acetaminophen was taken, it is imperative to seek emergency medical attention as soon as possible.
Readers who suspect they may have overdosed on acetaminophen can also contact the poison control center hotline at 800 222-1222. The line is open to anyone anywhere in the US 24 hours a day, every day.